Updates in HR+ HER2- Advanced or Metastatic Breast Cancer - Episode 8
Clinical pearls regarding best practices preventing and/or managing common treatment-related adverse events associated with CDK4/6 inhibitors used to treat HR+/HER2- metastatic breast cancer.
Joyce O’Shaughnessy, MD: We’re up to speed with efficacy. We’ve got a snapshot of where we stand with efficacy. Let’s talk a little about toxicity, particularly the most clinically relevant toxicities, the challenges. Neil, you can lead us off about the key ones and your management strategies. Then we can hear any other pearls that Gabe and Sarah might have picked up.
Neil Iyengar, MD: In terms of toxicity, the starting point is that overall, fortunately, these CDK4/6 inhibitors are well-tolerated agents. These end points, such as time to having to initiate chemotherapy, underscore that we’re using these agents, which are better tolerated to reduce or increase the time before we have to go to those treatments with greater toxicity. That being said, there are certainly toxicities. In my approach, the toxicity I’m most concerned about is perhaps not something that the patients feel: laboratory values. Myelosuppression, specifically neutropenia, can be an issue with CDK4/6 inhibition. We see that particularly with palbociclib and also with ribociclib. You get that as well with abemaciclib but to a lesser degree. Fortunately, this toxicity generally doesn’t lead to clinical complications if managed appropriately. In other words, we don’t tend to see ramifications such as neutropenic fever or hospitalization.
There are clear dose-reduction strategies that were used in the trials and have now been translated to the labels for these drugs that are effective strategies for managing that particular toxicity of neutropenia. There are also some studies, intriguingly, that are asking the question of whether we can alter the schedule in which the CDK4/6 inhibitors are used. For now, I’m sticking to the labeled schedule, but we may see data in the future so you can potentially titrate the schedule to toxicity.
In terms of patient-reported outcomes and adverse effects that we see in clinic, fatigue and general adverse effects that are probably more related to the endocrine therapy partner are things we’re managing with patients. Our nurses and staff are managing them on a day-to-day basis with our patients. I always enter that discussion with the patient highlighting the toxicities associated with the endocrine therapy partner and also the potential for neutropenia.
Finally I’ll mention that diarrhea is a unique GI [gastrointestinal] toxicity that’s associated with abemaciclib. We’ve all become experts at managing GI toxicities, specifically diarrhea, because that’s associated with many of the new agents that we’re using in our patients. I find that if managed early and perhaps a bit aggressively, it’s a very manageable adverse effect if you’d get control of the diarrhea early on with antidiarrheal agents. I typically start with loperamide, a simple solution that works if you start earlier. Patients should have this in their medicine cabinets and be educated to start taking it at the onset of diarrhea. Of course, you can escalate your antidiarrheal therapy as needed. Ultimately, dose reduction for abemaciclib is an effective management strategy for GI toxicity as well. I’ll stop there because in my practice, these are the most common adverse effects we encounter.
Joyce O’Shaughnessy, MD: I found with the abemaciclib and GI toxicity—dyspepsia and diarrhea mainly—the women seem to find the dietary modifications that work for them. Avoiding heavy fiber like big old salads or heavy fatty meals seems to help, so women are eating a little more bland. Then it seems like tachyphylaxis. I find that by 4 to 6 weeks, most girls are getting 1 or 2 loose stools a week. It’s quite manageable. It tends to be tachyphylaxis. Ten percent of patients have significant diarrhea, and then you have to go down dose reducing a small fraction of them. Most seem to be tachyphylaxis, and dietary modification makes a difference.
Sarah Sammons, MD: I agree with that, Joyce. One thing I want to mention is we’re 18 months into this COVID-19 pandemic. We have hundreds of patients on these CDK4/6 inhibitors causing neutropenia. Some of my patients have expressed worry about COVID-19 risks and vaccines—all of that. Recently I saw a report, a perspective study of 21 patients with breast cancer on CDK4/6 inhibitors who got the COVID-19 vaccine. They had this same level of neutralizing antibodies as matched controls. That was nice to see, that we don’t need to be holding these life-prolonging therapies for these women.
Joyce O’Shaughnessy, MD: That’s good to know. I didn’t know that. That does reassure a lot of patients. Gabe, you’re very close to the most recent data we have in the MONALEESA-2. Tell us about the prolongation of QT that can happen in a proportion of patients on ribociclib and the outcome in MONALEESA-2. It was a big global study. What was the outcome? What was seen with the QT prolongation? What are the clinical implications?
Gabriel Hortobagyi, MD, MACP, FASCO: This is very interesting because built into the study prospective was a careful look at QT prolongation. One of the interesting findings was that about 2.5% of the placebo group had prolongation of QT, which I wasn’t expecting. In retrospect, similar data have been found with some other kinase inhibitors. It’s clear that of those patients who received ribociclib, 4.5% of them had prolongation of QT interval, which has caused some concern and has led the FDA to require more frequent monitoring of electrocardiograms [ECGs]. The clinical outcome of this has been zip. There have been no clinically relevant consequences. There have been no neurological symptoms. There have been no arrhythmias. There have been no deaths related to the QT prolongation. We’ve asked the sponsor to look at the pool data of all the ribociclib studies to see if there was still a need to continue monitoring this. I’ve treated a lot of patients with ribociclib, and I haven’t seen any clinically relevant consequence.
Joyce O’Shaughnessy, MD: That’s awesome. We’d get the baseline before we start, and then it’s at 2 weeks and then 2 weeks later. [We measure] with a little handy gadget that’s so easy to use in clinic. In a small percentage of patients, it’s more of a paper toxicity. It’s nothing of clinical consequence. It’s good to know about it in case patients are on other agents that also can prolong QT substantially. I don’t mean minor. I mean substantial, such as methadone or something like that. But that’s good to hear, Gabe. Even with prolonged follow-up, there hasn’t been anything clinically meaningful. I was glad to hear that maybe there will be a reexamination of the need for ECGs. That would be awesome.
Transcript edited for clarity.